Combining K-72 Hepatic Failure with 15 Individual T-Codes to Identify Patients with Idiosyncratic Drug-Induced Liver Injury in the Electronic Medical Record

Jeremy Louissaint, Ihab Kassab, Amoah Yeboah-Korang, Robert J. Fontana

Research output: Contribution to journalArticlepeer-review

Abstract

Background: The aim of this study was to determine the utility of combining three K72 codes (hepatic failure) with 15 individual T-Codes (drug toxicity/poisoning) to identify potential DILI cases. Methods: The EMR was searched for encounters that had a K72 code combined with a T-code that also met minimal liver injury laboratory criteria between 10/1/15 and 9/30/18. After manual chart review, a DILIN expert opinion causality score (1–5) was assigned to each case. Results: Among the 345 patient encounters identified, mean age was 57 years, 53% were male, and 89% Caucasian. Thirty-seven cases (10.7%) were adjudicated as probable DILI with antibiotics being the most frequently identified suspect drugs. Of the 308 non-DILI cases, liver injury was most commonly due to congestive hepatopathy (38%) and hepatic metastases (15%). The probable-DILI cases were significantly more likely to have hepatocellular liver injury (57% vs 32.5%, p = 0.01), higher total bilirubin levels (7.7 vs 4.6 mg/dl, p = 0.03), and more severe liver injury scores (p < 0.01). The K72.0 (acute/ subacute hepatic failure) yielded the most DILI cases (29) compared to K72.9 (13) and K72.1 (0). The positive predictive value of the searching algorithm was 10.7% and improved to 15% when using only the K72.0 codes. Conclusions: K72 codes combined with drug poisoning T-codes had a low positive predictive value in identifying patients with idiosyncratic DILI. These data support further refinement of ICD-10-based algorithms to detect DILI cases in the EMR.

Original languageEnglish (US)
Pages (from-to)4243-4249
Number of pages7
JournalDigestive Diseases and Sciences
Volume67
Issue number8
DOIs
StatePublished - Aug 2022
Externally publishedYes

Keywords

  • Chronic hepatic failure
  • Drug hepatotoxicity
  • Drug-induced liver injury
  • International classification of diseases

ASJC Scopus subject areas

  • Physiology
  • Gastroenterology

Fingerprint

Dive into the research topics of 'Combining K-72 Hepatic Failure with 15 Individual T-Codes to Identify Patients with Idiosyncratic Drug-Induced Liver Injury in the Electronic Medical Record'. Together they form a unique fingerprint.

Cite this